Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2 - Episode 19
Is it important for Sarah to maintain her current dose and to provide adequate nursing/support when managing her adverse events? Would you consider dose reduction?
The questions of how much to support and when to consider dose reduction really need to be individualized. It has to do with the patient’s tolerance for dealing with side effects versus wanting to be on the full dose. Some patients care greatly about being on the most that they can possibly tolerate, [while] others are eager to minimize their treatment-related side effects. I want to emphasize to the patient that this is meant to be a longitudinal therapy for a very long time, so it needs to be sustainable in terms of the side-effect profile and tolerability. Many patients come to know how to manage with dietary changes the diarrhea that they sometimes experience, or they’ll take antidiarrheal medicines. They can manage the skin side effects that often abate over time. Just knowing how to handle them seems to make a lot of patients do well.
It’s very important to know that I, as the physician, am available and my nursing staff is available to talk with them and help them work through the side effects and figure out if they need to see me before a scheduled visit. I follow patients closely in the first few weeks, because there’s so [much] variability and tolerability of these therapies. Some patients have greater issues with the rash or diarrhea sometimes. I typically see patients at 2 and 4 weeks to go over the side-effect profile and work through any adjustments that we need to make, and my support nurses are available in between, as am I, if needed.
CASE 2: mNSCLC
Sarah W. is a 58-year old physical therapist from Brooklyn, New York who is also active in a community theater group; her prior medical history is notable for mild GERD controlled with diet and proton pump inhibitor, and hyperlipidemia, controlled with atorvastatin.
She has a 12-pack-year smoking history but quit about 20 years ago after developing a severe respiratory infection. After showing chest x-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.
Her initial CT scan shows multiple bilateral lung nodules, a large 8-cm mass in the left upper lobe (LUL), suspicious for malignant pleural effusion, and several hepatic nodules
Transbronchial biopsy of the LUL mass shows adenocarcinoma T3 (based on size); biopsy of the hepatic nodules was consistent with metastatic disease, and she was deemed unresectable on surgical consult
Mutational status was reported asEGFRexon 21 (L858R) substitution; no other actionable mutations detected
At the time of diagnosis the patients performance status is 0
Sarah wishes to continue with her normal work schedule and rehearsals for an upcoming community theater production. Her oncologist initiates her on afatinib 40 mg/day.
At her 2-week follow-up, she shows symptoms of increasing diarrhea (≥6 stools/day), which has not improved with antidiarrheals, and a papular rash on her upper arms
Rash is not very itchy or bothersome, however, diarrhea interferes with both her work schedule and rehearsals
Diet modifications and loperamide are recommended for diarrhea, and topical corticosteroids for her rash; she continues therapy at 40 mg/day
At 3 months, while other symptoms have begun to improve, she shows symptoms of gingival stomatitis, and the nursing team recommends diet modifications and a mouth rinse as needed; she continues therapy at 40 mg/day
At her next follow-up, CT scan shows stable disease, with shrinkage in the primary mass and no new hepatic nodules.
Her diarrhea has improved to grade 1 with loperamide and diet; stomatitis and rash have been effectively managed with prior recommendations